Iowa, 2013

Winter Storm and Winter Weather in Iowa, December 21 to 22, 2013

December 21 to 22, 2013 · NWS DVN · 21 events in 21 counties and zones

A strong upper level low pressure system moved out of California and then to southwest Missouri and into northern Indiana December 21-22, 2013. This path of the low produced heavy snowfall across much of eastern Iowa where 5 to 8 inches was common.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong upper level low pressure system moved out of California and then to southwest Missouri and into northern Indiana December 21-22, 2013. This path of the low produced heavy snowfall across much of eastern Iowa where 5 to 8 inches was common. The highest accumulation of 8 inches was reported by a cooperative observer at Williamsburg in Iowa county. The snow in portions of eastern Iowa was preceded by 1 to 2 tenths of an inch of ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 21, 11:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 21, 11:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 AM CST SAT DEC 21 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CST SAT DEC 21 2013

ASSESSING THE 00Z RUN SOLUTIONS IN HANDLING PHASING ISSUES AND
NORTHEASTWARD PROPAGATION PATH OF STORM CURRENTLY ACRS NORTH
CENTRAL MEX INTO FAR WEST TX...HAVE THROWN OUT THE 00Z NAM WHICH
TOOK A FURTHER WEST JOG WITH FORCING AND HEAVY SNOW BAND. HAVE
SIDED WITH A BLEND OF THE 00Z GFS AND ECMWF WHICH IS NOT ALL THAT
FAR OFF OF PREVIOUS FCST PACKAGE THINKING. THIS ACCEPTED BLEND
TAKES THE SFC LOW UP TOWARD THE MO BOOT-HEEL BY AROUND 00Z
SUN...AND THEN ACCELERATE TOWARD NORTH CENTRAL INTO NORTHEASTERN
INDIANA BY 12Z SUNDAY MORNING. OVERRUNNING PRECIP FIELDS DEVELOPED
BY STRONG WARM MOIST CONVEYOR ALREADY STREAMING ACRS MUCH OF MO AND
GROWING CLOSER TO THE SOUTHERN CWA. SHORT RANGE HIRES
MODELING...EXTRAPOLATING THE CURRENT MOVEMENT OF PRECIP IN EASTERN
KS/NW MO...AND WITH SFC TEMPS BELOW FREEZING AND BUILDING WARM
WEDGE ALOFT THIS MORNING...IT APPEARS SOME FREEZING RAIN WILL
IMPACT THE SOUTHERN CWA AND POSSIBLY THE I-80 CORRIDOR EAST OF THE
QUAD CITIES BY MID MORNING. STRENGTHENING LLVL NORTHWEST TO NORTH
FLOW INTO THIS ADVANCING PRECIP FIELD WILL MAKE FOR A SHARP
NORTHERN CUT-OFF...BUT STILL FEEL THESE AREAS TO GET AT LEAST SOME
LIGHT ICING THIS MORNING AND WILL BUMP UP THE START TIME OF THE
SOUTHEASTERN SECTION OF THE WSW TO 15Z/9AM CST THIS MORNING. SFC
TEMPS TO BE FLIRTING WITH FREEZING BY THIS AFTERNOON...BUT
EARLIER START TO THE PRECIP MAY ALLOW FOR MORE ICE ACCUMULATION
POSSIBLY PUSHING A QUARTER OF AN INCH IN PORTIONS OF WEST CENTRAL
IL BY EARLY EVENING. LIKE PREVIOUS SHIFT MENTIONED AND FCST
SOUNDINGS SUPPORT...THIS SYSTEM ALSO TO BE AN EFFECTIVE SLEET
MAKER IN THESE EARLIER START AREAS WITH SLEET ACCUMS OF A HALF UP
TO 1 INCH POSSIBLE. WILL BANK ON A SHARP CUT-OFF OF NORTHERN EDGE
OF PRECIP BY THE NORTH LLVL FLOW TO KEEP THE NEED OF AREAS FROM
FAIRFIELD IA...TO THE QUAD CITIES FROM FROM HAVING TO BE BUMPED UP
BEFORE THE 6 PM WARNING START TIME...BUT IT IS POSSIBLE.

DYNAMICAL COOLING FOR SWITCH OVER TO ALL SNOW TONIGHT FROM NW-TO-
SOUTHEAST AS THE EVENING AND OVERNIGHT PROGRESSES. H5 MB LOW
SHIFTS RIGHT ACRS THE CWA FROM SOUTHWEST- TO- NORTHEAST LATE
TONIGHT TRYING TO CLOSE- OFF BUT MODELS SUGGEST IT STAYS OPEN. BUT
FEATURE STILL STRONG ENOUGH ALONG WITH UPPER JET DYNAMICS AND
UNSEASONABLE MOISTURE FEED/TROWAL SIGNATURE TO FUEL A HEAVY DEF
ZONE SNOW BAND WITH SIGNS OF MAIN ACCUM AXIS SIMILAR TO WHAT THE
PREVIOUS PACKAGE ADVERTISED...5-8 INCHES BY 12Z SUNDAY 20-30 MILES
EITHER SIDE OF AN AXIS FROM SIGOURNEY IA...IOWA CITY...TO WEST OF
CLINTON IA AND SOUTHEAST OF DBQ. SHARP DROP OFF IN SNOW AMOUNTS
EAST OF THE MS RVR AND SOUTH OF STERLING IL.

.LONG TERM...(SUNDAY THROUGH NEXT FRIDAY)
ISSUED AT 405 AM CST SAT DEC 21 2013

SUNDAY MORNING THE SURFACE LOW SHOULD BE OVER NORTHERN INDIANA OR
SOUTHERN MICHIGAN WITH A TROF EXTENDING WEST INTO EASTERN IOWA.
MODELS ARE SHOWING ANOTHER H5 S/W APPROACHING FROM THE WEST WHICH
SHOULD KEEP LIGHT SNOW LINGERING OVER THE AREA MOST OF THE DAY.
KEPT LIKELY TO CATEGORICAL POPS GOING FOR SUNDAY MORNING OVER MUCH
OF THE AREA AND CHANCE POPS FOR THE AFTERNOON.  ADDITIONAL SNOWFALL
AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVER THE NORTHERN TWO
THIRDS OF THE FORECAST AREA SUNDAY.  STRONG NORTHWEST WINDS WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW OVER MUCH OF THE
AREA.  MODELS ARE SUGGESTING THAT THE LIGHT SNOW WILL LINGER INTO
SUNDAY EVENING OVER THE NORTH WITH MINOR ACCUMULATIONS.  SCATTERED
FLURRIES ARE EXPECTED OVER THE REST OF THE AREA.  TEMPERATURES WILL
BE PLUMMETING IN THE WAKE OF THE WINTER STORM WITH LOWS MONDAY
MORNING RANGING FROM AROUND -5 NORTHWEST TO 5 ABOVE SOUTHEAST.
WINDS SUNDAY NIGHT/MONDAY MORNING WILL BE STRONG ENOUGH DROP WIND
CHILLS TO -15 TO -20 WEST OF THE RIVER.

COLD TEMPERATURES WILL DOMINATE THE UPCOMING WEEK WITH FRESH DEEP
SNOW COVER AND ARCTIC AIR IN PLACE.  MONDAY WILL BE ESPECIALLY COLD
WITH CONTINUING COLD AIR ADVECTION.  HIGHS ARE EXPECTED TO BE IN THE
SINGLE DIGITS ABOVE ZERO OVER MUCH OF THE AREA.  HIGH PRESSURE IS
PROGGED TO BE OVER OR JUST WEST OF THE FORECAST AREA BY TUESDAY
MORNING WHICH WILL AID IN DROPPING TEMPERATURES WELL BELOW ZERO.  AT
THIS TIME IT APPEARS MIN TEMPERATURES WILL RANGE FROM AROUND -10
NORTHWEST TO -5 SOUTHEAST.  IF EVERYTHING COMES TOGETHER TUESDAY
MORNING WITH CLEAR SKIES AND THE SURFACE RIDGE OVER THE AREA WE
COULD SEE LOWS SEVERAL DEGREES COLDER.

WARM AIR ADVECTION AHEAD OF A S/W MOVING OUT OF WESTERN CANADA WILL
BRING A BRIEF MODERATION IN TEMPERATURES BY WEDNESDAY WITH HIGHS
CHRISTMAS DAY EXPECTED TO BE IN THE 20S.  MODELS ARE ALSO SUGGESTING
SOME LIGHT SNOW AHEAD OF THE SYSTEM TUESDAY NIGHT WITH FLURRIES ON
WEDNESDAY.  ANOTHER SURGE OF ARCTIC AIR WILL MOVE SOUTH BEHIND THIS
WAVE BRINGING ANOTHER MORE SUBZERO TEMPERATURES TO THE REGION BY
FRIDAY.   DLF

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1126 AM CST SAT DEC 21 2013

COMPLEX WINTER STORM WITH A FULL RANGE OF PRECIPITATION TYPES WILL
AFFECT AREA TAF SITES OVER THE NEXT 24 HOURS. THROUGH 00Z A MIX OF
FREEZING RAIN AND SLEET WILL AFFECT KBRL AND POSSIBLY BRIEFLY
KMLI. BY 00Z A MIX OF SLEET AND SNOW WILL OVERSPREAD KCID AND
KMLI...EXPANDING NORTHEASTWARD TO KDBQ BY 02Z. THIS MIX IS
EXPECTED TO CHANGE TO ALL SNOW AT ALL AREA TAF SITES BY 06Z.IFR
CIGS AND OCCASIONALLY IFR VSBYS WILL CONTINUE OVERNIGHT WITH THE
SNOW. SNOW IS EXPECTED TO DIMINISH AFTER 12Z SUNDAY AS THE SYSTEM
LIFTS OUT TO THE NORTHEAST. BLOWING SNOW WILL REMAIN AN ISSUE
THROUGH AT LEAST MIDDAY SUNDAY IN RURAL AND OPEN AREAS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
     DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR LEE.

IL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR CARROLL-JO DAVIESS-MERCER-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-PUTNAM-WARREN.

MO...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR CLARK-SCOTLAND.

&&

SHORT TERM...12
LONG TERM...DLF
AVIATION...DMD
Hazardous weather outlook, Dec 21, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SAT DEC 21 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SAT DEC 21 2013

...WINTER STORM WARNING IN EFFECT FOR SOUTHERN PORTIONS OF THE
OUTLOOK AREA LATE THIS MORNING THROUGH SUNDAY...REST OF THE AREA
THIS EVENING THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL AFFECT THE AREA WITH FREEZING
RAIN...SLEET...SNOW AND BLOWING SNOW. SIGNIFICANT ACCUMULATIONS OF
FREEZING RAIN...SLEET AND SNOW ARE EXPECTED AND TRAVEL WILL BE
IMPACTED. FREEZING RAIN WILL SPREAD UP ACROSS AREAS ALONG AND SOUTH
OF A LINE FROM MEMPHIS MISSOURI...TO MONMOUTH ILLINOIS...AND TO
PRINCETON IL BY MID MORNING AND CONTINUE THROUGH THIS EVENING. THE
FREEZING RAIN WILL MIX WITH SLEET AT TIMES. ICE ACCUMULATIONS UP TO
TWO TENTHS OF AN INCH...AND SLEET ACCUMULATIONS OF A HALF INCH UP
TO AN INCH WILL BE POSSIBLE IN THESE AREAS BY EVENING. AREAS FURTHER
TO THE NORTH WILL HAVE SLEET AND SNOW SPREADING ACROSS THIS EVENING
AND INTO THE OVERNIGHT WITH THE SNOW BECOMING HEAVY AT TIMES AFTER
MIDNIGHT IN PORTIONS OF EASTERN IOWA INTO FAR NORTHWEST ILLINOIS.
5 TO 8 INCHES OF SNOW ACCUMULATION WILL OCCUR BY 6 AM CST SUNDAY
MORNING ALONG AND NORTHWEST OF A LINE FROM FAIRFIELD IOWA...TO
DAVENPORT IOWA...AND TO STERLING IN NORTHWEST ILLINOIS. LESSER
AMOUNTS OF 1 TO 5 INCHES WILL GENERALLY FALL EAST OF THIS LINE BY
SUNDAY MORNING. NORTH TO NORTHWEST WINDS WILL BECOME GUSTY AFTER 3 AM
TONIGHT WEST OF THE MISSISSIPPI RIVER AND WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW.

A WINTER STORM WARNING IS IN EFFECT FOR SOUTHERN PORTIONS OF THE
OUTLOOK AREA LATE THIS MORNING THROUGH SUNDAY...REST OF THE AREA
THIS EVENING THROUGH SUNDAY. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FROM THE NATIONAL WEATHER SERVICE FOR MORE COMPLETE AND
UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING SNOW IS EXPECTED OVER THE AREA SUNDAY. ADDITIONAL
SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NORTH OF INTERSTATE
80 WITH LESS THAN AN INCH SOUTH OF THE INTERSTATE. 20 TO 30 MPH
NORTHWEST WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW
THROUGH THE DAY.

SUNDAY NIGHT THROUGH TUESDAY...AN ARCTIC AIRMASS MOVING INTO THE
REGION WILL BRING BITTER COLD TEMPERATURES AND DANGEROUS WIND CHILLS
AS LOW AS 20 BELOW TO 25 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SIGNIFICANT ACCUMULATIONS OF ICE...SLEET AND SNOW WOULD BE
APPRECIATED TODAY AND SUNDAY.

12/DLF

In the hours before

Special weather statement, Dec 21, 9:36 AM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 AM CST SAT DEC 21 2013

IAZ066>068-078-087>089-098-099-ILZ002-007-009-015>018-024>026-034-
035-MOZ009-010-211800-
CLINTON-MUSCATINE-SCOTT-LOUISA-JEFFERSON-HENRY IA-DES MOINES-
VAN BUREN-LEE-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
936 AM CST SAT DEC 21 2013

...AREAS OF FREEZING DRIZZLE AND RAIN CONTINEUE THIS MORNING...

AREAS OF FREEZING DRIZZLE OCCURRING OVER PORTIONS OF THE AREA
WILL PRODUCE A LIGHT COATING OF ICE ON UNTREATED AND ELEVATED SURFACES
THROUGH MID DAY.

UNTREATED ROADS AND SIDEWALKS WILL BE EXTREMELY SLIPPERY THIS
MORNING AND TRAVELERS WILL NEED TO ALLOW EXTRA TIME TO REACH
DESTINATIONS. ROADS...BRIDGES AND OVERPASSES MAY BE SLICK AND
HAZARDOUS WITH THE ICE ACCUMULATIONS.
Local storm report, Dec 21, 12:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     FREEZING RAIN    MACOMB                  40.47N 90.68W
12/21/2013  U0.00 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            INTERMITTENT EARLIER BUT STEADY FREEZING RAIN NOW.

&&

TEO
Special weather statement, Dec 21, 12:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CST SAT DEC 21 2013

IAZ088-089-098-099-ILZ016>018-024>026-034-035-MOZ009-010-212030-
HENRY IA-DES MOINES-VAN BUREN-LEE-HENRY IL-BUREAU-PUTNAM-MERCER-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...KEWANEE...PRINCETON...HENNEPIN...
ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1223 PM CST SAT DEC 21 2013

...PERIODS OF FREEZING RAIN WILL CONTINUE THROUGH THE AFTERNOON...

AREAS OF FREEZING RAIN WILL CONTINUE THROUGH THE AFTERNOON...
CREATING A COATING OF ICE ON UNTREATED AND ELEVATED SURFACES.

UNTREATED ROADS AND SIDEWALKS WILL BE EXTREMELY SLIPPERY TODAY. ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Lee

When
December 21, 3:00 PM CST to December 22, 5:30 PM CST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

A COOP observer measured 3.6 inches of snow at Donnellson.

Winter Weather, Des Moines

When
December 21, 3:15 PM CST to December 22, 6:00 AM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

A trained spotter reported 3.4 inches of snow in Burlington.

Winter Storm, Louisa

When
December 21, 5:00 PM CST to December 22, 7:00 AM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Storm, Keokuk

When
December 21, 6:00 PM CST to December 22, 7:00 AM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow in What Cheer.

Winter Storm, Muscatine

When
December 21, 6:00 PM CST to December 22, 8:00 AM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

A trained spotter measured 5.7 inches of snow in Muscatine.

Winter Storm, Washington

When
December 21, 6:00 PM CST to December 22, 7:45 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow in Washington. Another observer reported 6.0 inches of snow in Ainsworth.

Winter Storm, Henry

When
December 21, 6:10 PM CST to December 22, 6:15 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

A spotter reported 2 tenths of an inch of ice accumulation at Mount Pleasant along with 4.5 inches of snow.

Winter Storm, Scott

When
December 21, 6:15 PM CST to December 22, 8:15 AM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

The National Weather Service at the Davenport Airport measured 6.2 inches of snow.

Winter Storm, Cedar

When
December 21, 7:00 PM CST to December 22, 8:00 AM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

A trained spotter reported 5.8 inches of snow near Stanwood.

Winter Storm, Clinton

When
December 21, 7:00 PM CST to December 22, 8:30 AM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

A trained spotter estimated 6.5 inches of snow near Dewitt.

Winter Storm, Johnson

When
December 21, 7:00 PM CST to December 22, 8:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

A trained spotter measured 6.7 inches of snow near Iowa City.

Winter Storm, Iowa

When
December 21, 7:30 PM CST to December 22, 8:00 AM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A COOP observer reported 8.0 inches of snow at Williamsburg.

Winter Storm, Van Buren

When
December 21, 9:00 PM CST to December 22, 6:45 AM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

A trained spotter reported a tenth of an inch of ice accumulation at Cantril and 5.4 inches of snow at Keosauqua.

Winter Storm, Jackson

When
December 21, 10:00 PM CST to December 22, 8:30 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 21, 10:00 PM CST to December 22, 6:45 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

A trained spotter reported 5.0 inches of snow at Fairfield.

Winter Storm, Benton

When
December 21, 11:00 PM CST to December 22, 8:45 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A trained spotter measured 5.5 inches of snow at Vinton.

Winter Storm, Linn

When
December 21, 11:00 PM CST to December 22, 8:15 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow near Bertram.

Winter Storm, Dubuque

When
December 21, 11:30 PM CST to December 22, 9:15 AM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

A trained spotter in Dubuque measured 6.0 inches of snow.

Winter Storm, Buchanan

When
December 21, 11:45 PM CST to December 22, 5:15 AM CST
Where
Buchanan forecast zone
Reported by
CoCoRaHS
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 6.5 inches of snow at Quasqueton.

Winter Storm, Delaware

When
December 21, 11:45 PM CST to December 22, 7:00 AM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

A trained spotter near Edgewood reported 6.0 inches of snow.

Winter Storm, Jones

When
December 21, 11:45 PM CST to December 22, 8:30 AM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

A trained spotter measured 6.1 inches of snow at Olin.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488613, 488604, 488615, 488612, 488616, 488619, 488606, 488617, 488601, 488602, 488610, 488607, 488618, 488608, 488609, 488599, 488614, 488605, 488600, 488603, 488611.